Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 152, NWS Cleveland, OH

July 25, 2005Crawford County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 25, 2005, 12:24 AM EDT for Crawford County, Pennsylvania. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2005, 12:24 AM EDT (04:24 UTC)
Expired
Jul 25, 2005, 1:31 AM EDT
In force
67 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Crawford County, PA

The radar

The Pittsburgh radar (KPBZ), 125 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 12:50 AM EDTTSTM WND DMG2 N Meadville, PATREE DOWN ON HOUSE JUST NORTH OF MEADVILLE. NUMEROUS TREES AND POWER LINES DOWN THROUGHOUT COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 11:50 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 4.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 250424
SVRCLE
PAC039-250530-
/O.NEW.KCLE.SV.W.0152.050725T0424Z-050725T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1224 AM EDT MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA

* UNTIL 130 AM EDT

* AT 1222 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 10 MILES WEST OF
  CAMBRIDGE SPRINGS...AND MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LINESVILLE...
  MEADVILLE...
  SPARTANSBURG...
  TITUSVILLE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.


LAT...LON 4163 7962 4163 7983 4160 7985 4159 7989
      4149 8003 4149 8050 4185 8051 4185 7962

$$
2 follow-up statements
000 
WWUS51 KCLE 250452
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1251 AM EDT MON JUL 25 2005

PAC039-250530-
/O.CON.KCLE.SV.W.0152.000000T0000Z-050725T0530Z/
CRAWFORD PA-
1251 AM EDT MON JUL 25 2005


...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 130 AM EDT FOR
CRAWFORD COUNTY...


AT 1247 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR MEADVILLE...AND
MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPARTANSBURG...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
CRAWFORD COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.

LAT...LON 4163 7962 4163 7983 4160 7985 4159 7989
      4149 8003 4149 8050 4185 8051 4185 7962

$$
000 
WWUS51 KCLE 250531
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
129 AM EDT MON JUL 25 2005

PAC039-250539-
/O.EXP.KCLE.SV.W.0152.000000T0000Z-050725T0530Z/
CRAWFORD PA-
129 AM EDT MON JUL 25 2005


...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY WILL EXPIRE AT
130 AM EDT...
...A FLASH FLOOD WARNING FOR CRAWFORD COUNTY REMAINS IN EFFECT UNTIL 
4 AM...

THE THUNDERSTORMS IN CRAWFORD COUNTY HAVE WEAKENED AND ARE NO LONGER 
SEVERE. HEAVY RAIN WILL CONTINUE AND FLASH FLOODING IS POSSIBLE 
DURING THE OVERNIGHT HOURS. BE ALERT FOR RISING WATER AND FLOODING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM.

LAT...LON 4163 7962 4163 7983 4160 7985 4159 7989
      4149 8003 4149 8050 4185 8051 4185 7962

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 12:23 AM EDT, 1 minute earlier.

Area forecast discussion, Jul 25, 12:23 AM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
1223 AM EDT MON JUL 25 2005

.SHORT TERM UPDATE...
UPDATING FOR SEVERE THUNDERSTORM WATCH NUMBER 676 FOR NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

LARGE AREA OF CONVECTION FIRED OVER THE NORTHERN SHORE OF LAKE ERIE
AND MOVED SOUTHEAST INTO THE FORECAST AREA.  MAIN THREAT WILL BE
DAMAGING WIND WITH THE STORMS.

UPDATED FORECAST ALREADY SENT.

&&

.PREVIOUS SHORT TERM UPDATE...
.SHORT TERM(TONIGHT)...
STILL WAITING FOR CONVECTION TO FIRE N OF AREA AND DIVE SE. MODELS
TENDED TO ALREADY HAVE SOMETHING GOING ATTM AND VIRTUALLY NOTHING
HAPPEINING THAT WUD AFFECT CWA.  CAP SEEMS TO BE HOLDING BUT FOR HOW
LONG. SOME DVLPMNT IN IA MAY BE BEGINNING OF SOMETHING IF THIS
RAPIDLY DVLPS E ALG FRONTAL BNDRY SLOLY SINKING S THRU WI AND MI. WL
BACK POPS TNGT AND SHOW MORE TIMING TO PRECIP FOR LATER TNGT. DUE
EXPECTED CLDS AND SWLY WNDS WLO OPEN LKSHORE COS TO 70 TO
75...SHOWING THE POSSIBILITY FOR SLIGHTLY WRMR TEMPS TNGT.

&&

.PREV SHORT TERM(TONIGHT THROUGH THURS)...
ATTM WRMFNT BISECTING THE AREA WITH TEMPS IN THE LOW TO MID 70S NE
RANGING TO THE UPPER 80S/NR 90 WEST.  DEWPTS IMPRESSIVE WITH MID 70S
IN THE WEST AND UPPR 70S TO 80 ACRS NRN INDIANA.  ATTM WARM SECTOR
IS CAPPED WITH THE ONLY PCPN OCCRG NE OF THE WARM FRONT ACRS LAKE
HURON AND SRN ONTARIO MOVG TWRD NWRN PA.  LIS IN THE WARM SECTOR
ARE AS LOW AS -9 TO -10 ON AN AXIS FROM SWRN LWR MI TO SERN MO.  BLV
THERE WL BE MORE CONVECTIVE ACTVTY LATER THIS EVG/OVRNGT.  XPC
GENERATION POINTS PSBLY IN E-CNTRL LWR MI WITH XTRMLY UNSTBL LOW LVL
INFLOW OVER THE FRONT.  ALSO WATER VAPOR IMAGERY SHOWS A WK IMPULSE
MOVG INTO NWRN IL WHICH COULD KICK OFF TSTMS AS IT MOVES INTO THE
MOST UNSTBL AIR TO OUR WEST/NW.  AS FOR POPS WITH GO WITH LKLY POPS
NE TO COVER PCPN GENERATED ON THE THERMAL GRADIENT AND CHC
ELSEWHERE.  MONDAY ETA SHOWS DRY AIR MOVG INTO THE AREA FM THE NW
BHND VERY WK CDFNT.  AIR DRIEST IN THE NE SO WL KP DRY THERE. MSTR
DOES HWVR HANG ON IN THE WEST/SW COUNTIES AND SEE THE POTENTIAL FOR
AFTN TSTMS.  ETA CAPES ON BUFKIT REACH OVER 3300 J/KG IN THE AFTN
AND IF ENOUGH LOW LVL MSTR IS TAPPED...THE CAP COULD BREAK THERE.
HIGH TEMPS FROM THE LOW TO MID 90S LOOK GOOD XPC FOR LAKESHORE.
MONDAY NIGHT THE WK CDFNT MOVES BACK ACROSS THE AREA FM THE SW AS A
WARM FRONT DRIVEN BY SFC LOW MOVING ACRS THE CNTRL GRTLKS.  BOTH
ETA/GFS BRING MSTR BACK WITH THE BNDRY AND WL NEED TO KP POPS IN FOR
THE NIGHT.  CDFNT NOT FAR BHND AND MOVES SE ACRS THE AREA TUESDAY.
ETA DRIES THINGS OUT LATE TUES NIGHT AND WED WHILE GFS HANGS ONTO
MSTR THRU WED.  ATTM WILL SIDE WITH THE GFS AND COLLABORATE WITH
NEIGHBORS BUT WED COULD END UP BETTER IF ETA VERIFIES.  EITHER WAY
LOOK FOR A SIG COOL DOWN FOR MID WEEK WITH WED TEMPS PROB NOT
GETTING OUT OF THE UPPR 70S IN PLACES. WED NIGHT/THURS GFS FINALLY
BRINGS DRY AIR IN BHND CDFNT WITH BUILDING HIGH PRES AND AFTN TEMPS
REACHING BACK INTO THE 80S.

&&

.LONG TERM (THURSDAY NIGHT THROUGH SUNDAY)...
GFS KP HIGH PRES AND GNRLY DRY STBL AMS IN PLACE THRU SAT SO
CLR/PC/SUNNY ALL WORK HERE. TEMPS SHOULD BE CLOSE TO NORMAL WITH
LOWS IN THE LOWER 60S AND HIGHS UPPER 70S TO LOWER 80S THURSDAY
AND FRIDSAY AND LOW TO MID 80S SAT AND SUN.

&&

.AVIATION (00Z-00Z)...
WRMFNT N OF FCST AREA WITH INCREASING SOUTH FLOW. DESPITE BEING VERY
UNSTABLE IN LOWER LAYERS ATMOSPHERE IS STILL APPARENTLY CAPPED OVER
LWR MI AND SW ONTARIO. WILL HAVE TO WATCH HOUR BY HOUR TO SEE IF CAP
CAN BE BROKEN AND IF SO THE DEVELOPMENT WOULD BE EXPLOSIVE. WL
UPDATE TAFS AS NECESSARY BUT FOR NOW WILL KEEP TAFS DRY. HAZE AND
FOG SHOULD DVLP WITH INCREASING DEWPOINTS AND ALL TAF SITES WITH THE
PSBL EXCEPTION OF ERIE SHOULD SEE MVFR VSBY BEFORE DAYRBEAK. WEAK
FNT MAY SAG FAR ENOUGH SOUTH EARLY MONDAY TO BE MORE UNDER THE
INFLUENCE OF BUBBLE SFC HIGH OVER THE GREAT LAKES AND CONVECTION MAY
BE CAPPED AGAIN.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 AM EDT FOR
ASHTABULA AND TRUMBULL COUNTIES.
.PA...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 AM EDT FOR ERIE
AND CRAWFORD COUNTIES.

SHORT TERM UPDATE...LOMBARDY
SHORT TERM...TK/ADAMS
LONG TERM...TK
AVIATION...KOSARIK
Hazardous weather outlook, Jul 24, 5:55 AM EDT, 18 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
555 AM EDT SUN JUL 24 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-251100-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
555 AM EDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

A COMPLEX OF THUNDERSTORMS OVER MICHIGAN IS EXPECTED TO MOVE
SOUTHEAST AND AFFECT MUCH OF THE LOCAL AREA LATER THIS MORNING
THROUGH TONIGHT...PROMPTING THE THE STORM PREDICTION CENTER HAS
PLACED THE ENTIRE REGION UNDER A SLIGHT RISK FOR SEVERE
THUNDERSTORMS. AREAS ALONG AND EAST OF A LORAIN TO MANSFIELD
LINE HAVE THE BEST CHANCE FOR SEVERE THUNDERSTORMS...ALTHOUGH AREAS
WEST OF THAT LINE MAY ALSO SEE ISOLATED SEVERE STORMS TODAY. WIND
GUSTS GREATER THAN 60 MPH WILL BE THE GREATEST THREAT FROM ANY
SEVERE THUNDERSTORM...HOWEVER LARGE HAIL IS ALSO POSSIBLE.

THE WARM FRONT WILL PASS THROUGH WESTERN OHIO EARLY ENOUGH TODAY TO
ALLOW VERY WARM AND HUMID AIR TO FILTER INTO THE TOLEDO AND FINDLAY
AREAS. EXPECT HEAT INDEX READINGS TO REACH THE 100 TO 105 RANGE BY
LATE THIS AFTERNOON. USE CARE IF OUTDOORS TODAY. DRINK PLENTY OF
FLUIDS AND TAKE FREQUENT BREAKS.

.DAYS TWO THROUGH SEVEN...

VERY HOT AND HUMID AIR WILL REMAIN OVER THE AREA ON MONDAY. EXPECT
HEAT INDEX VALUES TO RISE TO 105 TO 110 OVER THE TOLEDO AND FINDLAY
AREAS...WITH HEAT INDEX READINGS APPROACHING 105 ACROSS THE
REMAINDER OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON MONDAY...AND
AGAIN ON TUESDAY AND TUESDAY NIGHT AS SEVERAL DISTURBANCES MOVE
THROUGH THE REGION. A COLD FRONT WILL APPROACH THE REGION TUESDAY
NIGHT AND WEDNESDAY...WITH THUNDERSTORMS POSSIBLE AHEAD OF THE FRONT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON.

MRD

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 11:46 PM EDTTornado WarningCLEErie62 min
Jul 25, 12:50 AM EDTSevere Thunderstorm WarningCLEErie70 min
Jul 25, 1:02 AM EDTFlash Flood WarningCLECrawford, Erie3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.